MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52299
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/20/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an interventional procedure involving the common iliac vein, an advance 35 lp low profile balloon catheter ruptured and separated.Another manufacturer's 8 french sheath and 0.035-inch j-wire were used during the procedure.The balloon was inflated a total of three times, once to eight atmospheres for twenty-five seconds, once to ten atmospheres for thirty seconds, and once to fourteen atmospheres, at which point the balloon ruptured circumferentially and subsequently separated into several pieces.Most of the balloon was retrieved with a snare; however, a stent was placed over a fragment that was unable to be retrieved.Additional information has been requested.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received 14jun2022.An inflation device was used to inflate the balloon.The anatomy was not tortuous or calcified; however, the lesion was 30% occluded.Blood was noted in the inflation device after the balloon ruptured.The balloon was inflated within a stent prior to rupturing.Negative pressure was maintained during device removal.The balloon fragment was stented in place within the common femoral vein.The patient was not hospitalized and did not require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Event summary: as reported, during an interventional procedure involving the common iliac vein, an advance 35 lp low profile balloon catheter ruptured and separated.Another manufacturer's 8 french sheath and 0.035-inch j-wire were used during the procedure.The anatomy was not tortuous or calcified; however, the lesion was 30% occluded.The balloon was inflated with an inflation device a total of three times, once to eight atmospheres for twenty-five seconds, once to ten atmospheres for thirty seconds, and once to fourteen atmospheres, at which point the balloon ruptured circumferentially and subsequently separated into several pieces.Blood was noted in the inflation device after the balloon ruptured.The balloon was inflated within a stent prior to rupturing.Negative pressure was maintained during device removal.Most of the balloon was retrieved with a snare; however, a stent was placed over a fragment that was unable to be retrieved within the common femoral vein.The patient was not hospitalized and did not require any additional procedures due to this occurrence.Investigation - evaluation.Reviews of the complaint history, device history record, drawing, instructions for use, specifications, and quality control procedures of the device were conducted during the investigation.No device was returned for investigation.A photo provided by the user shows the device still inserted into the patient as well as the separation and half of the balloon.A document-based investigation evaluation was performed.No related non-conformances were recorded.No additional complaints were received for this product lot.The device history record review provides objective evidence that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was functionally inspected by quality control and no notable gaps in production or processing controls were noted.There is no indication that a design or process related failure mode contributed to the reported event.Sufficient inspection activities are in place to identify this failure mode prior to distribution.Cook also reviewed product labeling.The label on the product package indicates that for the pta5-35-80-6-4.0 the nominal inflation pressure is 10 atm/bar and the rated burst pressure is 15 atm/bar.The instructions for use also state that the device is not intended for the delivery of stents and warns not to exceed the rated burst pressure.The ifu says that the device is intended for use in the arteries.Based on the available information and a clinical assessment of the event, cook has concluded that unintended use error contributed to this incident.The user inflated the balloon within a stent in the venous system.It is possible the 30% occluded lesion contributed to the failure as well.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per a review of risk documentation, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14575655
Report Number1820334-2022-00992
Device Sequence Number5077496
Product Code DQY
UDI-Device Identifier10827002522999
UDI-Public(01)10827002522999(17)250303(10)CINC000990
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/03/2025
Device Model NumberG52299
Device Catalogue NumberPTA5-35-135-12-4.0
Device Lot NumberCINC000990
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/20/2022
Supplement Date Received by Manufacturer06/14/2022
08/24/2022
Initial Report FDA Received Date06/02/2022
Supplement Report FDA Received Date06/28/2022
09/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
8F TERUMO SHORT SHEATH, MERIT 035 J WIRE
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown